Thunderstorm Wind, Crook
- When
- June 25, 6:15 PM MST
- Where
- Crook County, Aladdin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.640, -104.180
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced wind gusts to 60 mph in Aladdin and Beulah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 60 mph in Aladdin and Beulah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 2:39 PM MST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT MON JUN 25 2012
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY/DRY LINE STRETCHING FROM
SOUTH CENTRAL MT...THROUGH EASTERN WY...AND INTO NORTHEASTERN CO.
UPPER LEVEL ANALYSIS HAS LARGE RIDGE OF HIGH PRESSURE CENTERED
OVER THE PLAINS...WITH LOW OFF THE PACIFIC NW COAST. WATER VAPOR
IMAGERY SHOWING MONSOONAL MOISTURE WRAPPING AROUND THE RIDGE INTO
THE NORTHERN PLAINS. A VERY WARM AND MOIST AIRMASS IS IN PLACE TO
THE NORTHEAST OF THE FRONTAL BOUNDARY...WITH HOT AND DRY
CONDITIONS GENERALLY TO THE SOUTH AND WEST OF THE BOUNDARY.
CURRENT TEMPS RANGE FROM THE LOWER 80S OVER PORTIONS OF
NORTHWESTERN SD TO THE UPPER 90S OVER PORTIONS OF NORTHEASTERN WY.
WIMDS ARE SOUTHEASTERLY...BREEZY ACROSS NORTHEASTERN WY AND
NORTHWESTERN SD. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE HIGHER TERRAIN OF EASTERN WY AND ARE TRACKING SLOWLY
NORTHEASTWARD.
HOT CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH TUESDAY...
WITH DRIER AIR MOVING INTO THE AREA DURING THE DAY AS FRONTAL
BOUNDARY MOVES SLOWLY EASTWARD. RIDGE WILL MOVE EAST AND WEAKEN BY
WEDNESDAY...WITH SOME COOLER AND DRIER AIR IN PLACE FOR MID WEEK.
THUNDERSTORM COVERAGE THROUGH TUESDAY NIGHT WILL BE ISOLATED TO
SCATTERED IN NATURE...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS
OF THE CWA.
FOR LATE THIS AFTERNOON AND TONIGHT...ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL TRY TO PROGRESS NORTHEASTWARD ACROSS
NORTHEASTERN WY AND INTO WESTERN SD AS WEAK UPPER LEVEL ENERGY
PASSES AROUND THE RIDGE ACROSS CO...WY...AND INTO THE NORTHERN
PLAINS. CAPE IS HIGHEST TO THE EAST OF THE BOUNDARY THIS AFTERNOON
AND EVENING...WITH VALUES UP TO AROUND 4000 J/KG ACROSS FAR
NORTHEASTERN WY AND WESTERN SD. HOWEVER...STRONG CAP WILL BE IN
PLACE OVER MUCH OF WESTERN SD...WITH CAP THE WEAKEST OVER EASTERN
WY IN CLOSER VICINITY TO THE BOUNDARY. THERE IS POTENTIAL FOR
SEVERE STORMS...AND A WATCH HAS BEEN ISSUED FOR NORTHEASTERN WY
AND FAR WESTERN SD. THE MAIN THREATS FROM ANY STRONGER STORMS
WOULD BE LARGE HAIL AND STRONG WIND GUSTS. STORMS WILL LIKELY
DISSIPATE AS THEY MOVE FURTHER EAST ACROSS THE REGION LATER THIS
EVENING. MILD TEMPERATURES WILL CONTINUE TONIGHT WITH LOWS IN THE
60S AND LOWER 70S.
FRONTAL BOUNDARY WILL PROGRESS SLOWLY EAST INTO THE BLACK HILLS
AREA BY TUESDAY MORNING AND THEN GENERALLY STALL OUT OVER THE AREA
IN THE MORNING. FRONT WILL THEN MOVE SLOWLY EAST ACROSS WESTERN
SD IN THE AFTERNOON...BRINGING A MUCH DRIER AIRMASS EASTWARD.
THERMAL RIDGE WILL BE IN PLACE ACROSS FAR NORTHEASTERN WY AND
WESTERN SD DURING THE AFTERNOON...WITH 850MB TEMPERATURES
APPROACHING +35C. AS FRONT MOVES EASTWARD...WINDS WILL BECOME
SOUTHWESTERLY BEHIND THE FRONT AND INCREASE...ALLOWING VERY WARM
AIR TO MIX DOWN TO THE SURFACE AND LOWER DEWPOINTS SUBSTANTIALLY.
RED FLAG CONDITIONS WILL DEVELOP BY EARLY AFTERNOON ACROSS MUCH OF
THE WARNED AREA. HIGHS WILL GENERALLY RANGE FROM 98 TO 108 ON THE
PLAINS...WITH 90S OVER THE BLACK HILLS. HAVE DECIDED TO ISSUE A
HEAT ADVISORY FOR MUCH OF THE WESTERN AND SOUTH CENTRAL SD PLAINS
FOR THE AFTERNOON AS HEAT INDICES WILL REACH 100+. A FEW SHOWERS
AND THUNDERSTORMS ARE POSSIBLE AGAIN AS THE FRONT MOVES EAST IN
THE AFTERNOON AND EVENING...BUT THEY WOULD BE HIGH BASED AND
LIKELY ISOLATED.
A COOL FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT...BRINGING
BREEZY/WINDY CONDITIONS TO MUCH OF THE PLAINS OVERNIGHT...
ESPECIALLY THE NORTHWESTERN AND WEST CENTRAL SD PLAINS. WEDNESDAY
LOOKS TO BE MOSTLY SUNNY AND NOT AS HOT. HIGHS WILL BE IN THE 80S
AND LOWER 90S. THERE LOOKS TO BE A MINIMAL CHANCE FOR A SHOWER OR
THUNDERSTORM OVER THE AREA DURING THE AFTERNOON AND EVENING...BUT
WITH MINIMAL INSTABILITY IN PLACE AND NO SHORTWAVE OF SIGNIFICANCE...
WILL KEEP FORECAST DRY FOR NOW.
EXTENDED...LONG TERM GUIDANCE IN GOOD AGREEMENT BY KEEPING UPPER
LEVEL RIDGE IN PLACE OVER THE CENTRAL US. SOME FLUCTUATIONS IN
AMPLITUDE WILL OCCUR AS WEAK WAVES MOVE ALONG THE PERIPHERY OF RIDGE
ACROSS MT/ND/CANADIAN BORDER...WHICH MAY BRING A FEW -TSRA TO THE
AREA...BUT IT WILL LARGELY REMAIN DRY. TEMPERATURES WILL CLIMB BACK
WELL INTO THE 90S.
&&
.AVIATION...18Z TAFS
SCT-BKN CU DECK AROUND 4KFT IS EXPECTED ON THE SD PLAINS THROUGH
EARLY EVENING. ELSEWHERE...VFR CONDITIONS WILL PERSIST THROUGH THIS
EVENING. ISOLATED/SCATTERED -TSRA WILL DEVELOP WITH ERRATIC GUSTY
WINDS NEAR ANY STORMS AS WELL AS LOCALIZED MVFR CIGS. CONVECTION
WILL SLOWLY SLIP NORTH OVERNIGHT. BEST CHANCE AT THE KGCC TERMINAL
SO WILL MENTION THERE. LATE TONIGHT/EARLY TUESDAY
MORNING...PERSISTENT UPSLOPE FLOW MAY BRING MVFR VSBYS DUE TO BR ON
THE SD PLAINS.
&&
.FIRE WEATHER...AN UPPER LEVEL RIDGE WILL BREAK DOWN TUESDAY AS A
STRONG SURFACE TROUGH CROSSES THE FORECAST AREA. TEMPERATURES WILL
BE IN THE 90S TO AROUND 105 DEGREES...GUSTY SOUTHWESTERLY WINDS WILL
DEVELOP BEHIND THE TROUGH...AND LOW RELATIVE HUMIDITIES ARE
EXPECTED. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH
THE RED FLAG WARNING CONTINUING FOR TUESDAY.
&&
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
NIGHT FOR BADLANDS AREA-NORTHERN BLACK HILLS-NORTHWESTERN
SOUTH DAKOTA PLAINS-SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH
DAKOTA.
HEAT ADVISORY FROM NOON MDT /1 PM CDT/ TO 7 PM MDT /8 PM CDT/
TUESDAY FOR BENNETT-CUSTER CO PLAINS-HAAKON-JACKSON-
MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH.
WY...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
NIGHT FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WYOMING BLACK HILLS.
&&
SHORT TERM...26
LONG TERM....HELGESON
AVIATION...HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT MON JUN 25 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 235 PM MDT (335 PM CDT) MON JUN 25 2012 ...RED FLAG WARNING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA TUESDAY... ...HEAT ADVISORY FOR MOST OF WESTERN SOUTH DAKOTA TUESDAY AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHEASTERN WYOMING THIS AFTERNOON AND OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TONIGHT. ANY STORM COULD CONTAIN HAIL AND GUSTY WINDS. LATE THIS AFTERNOON AND THIS EVENING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FROM THE NORTHERN BLACK HILLS INTO FAR NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE A THREAT...ESPECIALLY NEAR MONTANA. DAMAGING WINDS WILL ALSO BE POSSIBLE OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABOVE AVERAGE TEMPERATURES ARE EXPECTED THROUGH THIS WEEK WITH READINGS APPROACHING 100 DEGREES IN SPOTS ON TUESDAY. IT ALSO WILL BE DRY AND BREEZY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON TUESDAY...AND THIS WILL CREATE ENHANCED FIRE DANGER. A RED FLAG WARNING IS IN EFFECT FOR TUESDAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED TUESDAY AFTERNOON AND EARLY EVENING OVER MOST OF WESTERN SOUTH DAKOTA. THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THIS WEEK. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT MON JUN 25 2012
SDZ001-260115-
HARDING SD-
637 PM MDT MON JUN 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
715 PM MDT...
AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF CAMP CROOK TO 5 MILES SOUTH OF CAMP CROOK...AND MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CAMP CROOK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4595 10387 4558 10358 4540 10404 4541 10405
4589 10406 4596 10396
TIME...MOT...LOC 0036Z 230DEG 17KT 4572 10414 4549 10398
TRIMARCHIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 E PINE RIDGE 43.03N 102.52W
06/25/2012 M59 MPH SHANNON SD OFFICIAL NWS OBS
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 S OGLALA 43.17N 102.73W
06/25/2012 E60 MPH SHANNON SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 9 NNE ALVA 44.82N 104.38W
06/25/2012 E1.00 INCH CROOK WY PUBLIC
STRONG WINDS ALSO
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST MANDERSON 43.24N 102.47W
06/25/2012 E60 MPH SHANNON SD TRAINED SPOTTER
&&
JBARDALAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST HERMOSA 43.84N 103.19W
06/25/2012 E60 MPH CUSTER SD PUBLIC
&&
JBARDALAThe Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393227, 380888.